Texas, 2023

High Wind in Texas, June 1, 2023

June 1, 2023 · NWS LUB · 2 events in 1 county or zone

Large scale ascent increased during the early morning hours of the first from an upper level low located over western Arizona. Rich moisture through the mid and upper levels of the atmosphere allowed for scattered showers to develop.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Large scale ascent increased during the early morning hours of the first from an upper level low located over western Arizona. Rich moisture through the mid and upper levels of the atmosphere allowed for scattered showers to develop. Relatively dry lower levels of the atmosphere allowed for these showers to produce strong wind gusts at the surface. Several severe wind gusts were observed by Texas Tech University West Texas mesonet sites in Lubbock County. A mesonet site near Slaton measured a maximum wind gust of 59 mph while a mesonet near Wolfforth measured a maximum wind gust of 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 11:23 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 31, 11:23 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1223 AM CDT Thu Jun 1 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 259 PM CDT Wed May 31 2023

The overall picture is that a leading shortwave impulse will lead to
an initial round of convection late this afternoon and evening. Then
as the upper level low moves closer to the forecast area overnight,
an additional round of thunderstorms will be possible as large scale
ascent increases areawide. A Flash Flood Watch has been issued for
portions of the southern Texas Panhandle and the northwest South
Plains from 4 PM this afternoon until 7 AM tomorrow morning where
confidence is highest that multiple rounds of thunderstorms and
heavy rain will lead to flooding.

For this afternoon and evening, thunderstorms are expected to form
near the Texas-New Mexico border and move east through the forecast
area which CAMS indicate will quickly become linear and move east as
a QLCS. Forecast MLCAPE of around 1500-2500 J/kg and effective bulk
shear of 35+ kts will support supercell thunderstorms which will
pose primarily a large hail and damaging wind threat although a
tornado cannot be ruled out. Additionally, an outflow boundary from
last nights convection had stalled and weakened in the southern
part of the forecast area near and along Highway 380 as indicated
by a more prominent CU field earlier today and will be another
area to watch for possible convective initiation this
afternoon/evening.

The second round of rain and thunderstorms is forecast to develop
early tomorrow morning as the 500 mb upper level low moves northeast
and diffluence aloft increases over the forecast area along with a
250 mb jet streak becoming situated to our southwest. Although the
threat of severe weather will be lower, the potential for flash
flooding will remain present, especially for areas that received
large amounts of rainfall from the first round of thunderstorms.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 259 PM CDT Wed May 31 2023

By Friday morning, the initial wave that is expected to bring
precipitation to the area on Thursday will be lifting northward into
Colorado. An additional shortwave will quickly be approaching the
forecast area from northern Mexico accompanied by a 100kt 250 mb
jet streak. We may start off the day with some stratus but these
clouds should rapidly dissipate by late morning as stronger mixing
occurs. A dryline should sharpen near the TX/NM state line with
MLCAPE values increasing to around 2000 J/Kg to the east of it.
The stronger jet streak will also result in effective bulk shear
values increasing to around 40 kts setting the stage for severe
thunderstorm development during the afternoon and evening hours as
the shortwave takes on a more negative tilt. Mesoscale details
will play a big role in exactly how the day plays out but all
severe hazards including heavy rainfall will be possible.

Moisture will remain trapped over our region through early next week
which will keep the threat for afternoon and evening thunderstorms
possible each day. Activity should be more isolated as shortwave
ridging builds aloft as an Omega block develops. But periods of
heavy rainfall and severe thunderstorms will be possible although
not everyone will see storms each day. /WI

&&

.AVIATION...
(06Z TAFS)
Issued at 1220 AM CDT Thu Jun 1 2023

Spotty showers at the least are expected through the morning hours
with some areas of thunderstorms, although the best chance for the
latter will be to the north and northwest of the terminals. Better
chances for TS at the terminals will come early afternoon as an
upper level disturbance interacts with rich low to mid level
moisture. There is also likely to be a period of MVFR ceilings at
KLBB and KPVW after sunrise owing in part to the rich moisture in
place across the forecast area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for TXZ021>024-027-028.

&&

SHORT TERM...17
LONG TERM....58
AVIATION...07
Hazardous weather outlook, May 31, 9:02 PM CST, 4 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1002 PM CDT Wed May 31 2023

TXZ021>044-020315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1002 PM CDT Wed May 31 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A Flood Watch remains in effect for most of the far southern Texas
Panhandle and the northwestern South Plains until 7 AM Thursday.
Occasionally heavy rainfall is expected overnight and may lead to
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rainfall will likely result in localized flash
flooding Thursday through early next week. In addition to the heavy
rainfall, strong to severe thunderstorms are possible across much of
the region. All severe hazards will be possible including large
hail, damaging wind gusts, and a few tornadoes.

In the hours before

Special weather statement, Jun 1, 12:17 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Lubbock TX
117 AM CDT Thu Jun 1 2023

TXZ021-027-010645-
Bailey TX-Parmer TX-
117 AM CDT Thu Jun 1 2023

...Strong thunderstorms will impact portions of northern Bailey and
Parmer Counties through 145 AM CDT...

At 116 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Bellview to 5 miles southwest
of West Camp. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muleshoe, Friona, Bovina, Farwell, Progress, Oklahoma Lane, Lariat,
Rhea, West Camp, Black and Lazbuddie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10260 3410 10262 3416 10304 3475 10304
TIME...MOT...LOC 0616Z 265DEG 25KT 3475 10307 3425 10308

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Lubbock

When
June 1, 1:55 AM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
June 1, 3:36 AM CST to 3:38 AM CST
Where
Lubbock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097752, 1097753.